Tab Application Banner
  • Users Online: 2526
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
ORIGINAL ARTICLE
Year : 2011  |  Volume : 6  |  Issue : 4  |  Page : 173-177

Clinical and laboratory profile of serum sickness-like reaction in children


1 Associate Professor, Division of Paediatric Rheumatology; Paediatric Infectious Research Centre (PIRC), Shahid Beheshti University of Medical Sciences, Mofid Children Hospital, Tehran, Iran
2 Associate Professor, Division of Paediatric Rheumatology, Shahid Beheshti University of Medical Sciences, Mofid Children Hospital, Tehran, Iran

Correspondence Address:
Reza Shiari
Associate Professor, Division of Paediatric Rheumatology; Paediatric Infectious Research Centre (PIRC), Shahid Beheshti University of Medical Sciences, Mofid Children Hospital, Tehran
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

Background: Classic serum sickness was initially reported after antitoxin therapy for diseases such as diphtheria and tetanus. The illness was shown to be due to an adverse reaction to the antigenic substance of the serum pro- teins of the animal in which the antitoxin was prepared. Today, it is usually encountered as an adverse effect to certain medications, especially penicillin group of antibiotics. In these cases it is called a serum sickness-like reaction. The aim of this study was to determine the aetiological fac- tors of serum sickness-like reaction, influence of age and sex and clinical manifestations of this disease in Iranian children. Materials and Methods: The study included all children under 16-year-old who were diagnosed as serum sickness- like reaction and were admitted in the department of Paediatric Rheumatology in Mofid Children's Hospital between April 2009 and September 2010. Diagnosis was based on history of recent exposure to the antigenic substance that triggered the reaction and the development of signs and symptoms of typical serum sickness. Children with infections that result in a similar clinical picture of fever and rash were excluded from the study. Results: Twenty-eight patients were included in this study. The most common medication causing serum sickness- like reaction in our study was furazolidone (5 cases, 18%). Cefixime (4 cases, 14%), amoxicillin, co-trimoxazole, cephalexin and co-amoxiclav, (with 2 cases each, 7%) were the other causes of serum sickness-like reaction in this study. The time interval between consumption of antigenic substance in 25 cases (89%) and the appearance of clin- ical manifestations was 1-3 weeks. Skin rash and angio-oedema was observed in all our patients. Arthralgia was observed in 85%, fever in 75% and arthritis in 36% of patients. Conclusion: As any medication, especially antibiotics may cause serum sickness-like reaction; it is advisable to avoid prescribing unnecessary drugs in children.


[PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed340    
    Printed7    
    Emailed0    
    PDF Downloaded55    
    Comments [Add]    

Recommend this journal